Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 106, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 18, 2018, 3:34 AM CDT for Winona County, Minnesota. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2018, 3:34 AM CDT (08:34 UTC)
- Expired
- Sep 18, 2018, 3:53 AM CDT
- In force
- 19 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Winona County, MN
The radar
The La Crosse radar (KARX), 32 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 3:37 AM CDT | HAIL 1 | 1 W Wilson, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250
WUUS53 KARX 180834
SVRARX
MNC169-180930-
/O.NEW.KARX.SV.W.0106.180918T0834Z-180918T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
334 AM CDT TUE SEP 18 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Winona County in southeastern Minnesota...
* Until 430 AM CDT.
* At 334 AM CDT, a severe thunderstorm was located near Stockton, or
near Winona, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Winona around 340 AM CDT.
Dakota around 410 AM CDT.
Other locations impacted by this severe thunderstorm include Wilson,
Dresbach, Witoka, I 90 Exit 252 and Wyattville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4408 9166 4403 9158 4402 9151 4401 9149
4401 9146 4400 9144 4397 9141 4394 9136
4393 9136 4390 9134 4389 9132 4393 9181
4408 9182
TIME...MOT...LOC 0834Z 271DEG 26KT 4399 9173
HAIL...1.00IN
WIND...<50MPH
$$
JSB3 follow-up statements
462
WWUS53 KARX 180841
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
341 AM CDT TUE SEP 18 2018
MNC169-180930-
/O.CON.KARX.SV.W.0106.000000T0000Z-180918T0930Z/
Winona MN-
341 AM CDT TUE SEP 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR CENTRAL WINONA COUNTY...
At 341 AM CDT, a severe thunderstorm was located near Winona, moving
east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Dakota around 410 AM CDT.
Other locations impacted by this severe thunderstorm include Wilson,
Dresbach, Witoka, I 90 Exit 252 and Wyattville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4408 9166 4403 9158 4402 9151 4401 9149
4401 9146 4400 9144 4397 9141 4394 9136
4393 9136 4390 9134 4389 9132 4393 9181
4408 9182
TIME...MOT...LOC 0841Z 271DEG 26KT 4399 9166
HAIL...1.00IN
WIND...<50MPH
$$
JSB355
WWUS53 KARX 180845
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
345 AM CDT TUE SEP 18 2018
MNC169-180930-
/O.CON.KARX.SV.W.0106.000000T0000Z-180918T0930Z/
Winona MN-
345 AM CDT TUE SEP 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR CENTRAL WINONA COUNTY...
At 345 AM CDT, a severe thunderstorm was located near Winona, moving
east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Dakota around 410 AM CDT.
Other locations impacted by this severe thunderstorm include Wilson,
Dresbach, Witoka, I 90 Exit 252 and Wyattville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4408 9166 4403 9158 4402 9151 4401 9149
4401 9146 4400 9144 4397 9141 4394 9136
4393 9136 4390 9134 4389 9132 4393 9181
4408 9182
TIME...MOT...LOC 0845Z 271DEG 26KT 4399 9161
HAIL...1.00IN
WIND...<50MPH
$$
JSB830
WWUS53 KARX 180853
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
353 AM CDT TUE SEP 18 2018
MNC169-180902-
/O.CAN.KARX.SV.W.0106.000000T0000Z-180918T0930Z/
Winona MN-
353 AM CDT TUE SEP 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WINONA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4408 9166 4403 9158 4402 9151 4401 9149
4401 9146 4400 9144 4397 9141 4394 9136
4393 9136 4390 9134 4389 9132 4393 9181
4408 9182
TIME...MOT...LOC 0852Z 271DEG 26KT 4399 9154
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:51 AM CDT, 43 minutes earlier.
Area forecast discussion, Sep 18, 2:51 AM CDT, 43 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 251 AM CDT Tue Sep 18 2018 .SHORT TERM...(Today and tonight) Issued at 251 AM CDT Tue Sep 18 2018 Early morning analysis showed a surface front extending from eastern Wisconsin southwestward into central Iowa. This front continued to make progress southward as a cold front, but will eventually become more of a quasi-stationary front and serve as the focus for repeated rounds of showers and storms through Thursday. North of the front, some showers and storms tied to increasing moisture transport were moving across southern Minnesota and into western Wisconsin. Per latest SPC mesoanalysis, these storms should have somewhere between 1000 and 1500 J/kg of MUCAPE to work with, so could be a hail threat with them as we go through the morning. In addition to the ongoing storms, more expected to move in after sunrise as shortwave energy moves in from the west. Thinking the main threat will continue to be hail given capping in place through the morning. Expecting to see a bit of an increase in deep layer shear through the morning which could lead to some better storm organization, and combined with increasing instability and 7-8 C/km mid-level lapse rates, could lead to some severe hail. Could also see some brief heavy rain, but storms look to be fairly progressive in moving through, exiting the area by early to mid afternoon. Looking like only lingering light showers and perhaps some isolated storms will remain for the rest of the afternoon and much of the evening. Low level jet and moisture transport will ramp up again tonight, leading to more shower and storm development. Heavy rain environment remains in place (see Hydrology discussion below) and any time moisture transport points into a fairly stationary front, flooding becomes a concern. The key will be to determine exactly where the front sets up tomorrow night. Currently looking like it will remain over far southern portions of the forecast area, where rainfall amounts would be in the 1-3 inch range, with locally higher amounts possible by Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 251 AM CDT Tue Sep 18 2018 Showers and storms will continue through Wednesday and Thursday as a low pressure system forms over the plains and moves northeast into the area. 18.00Z runs of the GFS and NAM move the surface boundary north as a warm front fairly quickly Wednesday into Wednesday night, placing nearly entirely north of the forecast area by Thursday morning. Thinking they might be too fast in doing this given ongoing convection along and to the north of it, so axis of heaviest rainfall may be a bit further south (more in line with the 18.00Z ECMWF and Canadian). The low pressure system will slide through on Thursday, bringing plenty of deep layer shear for a potential severe threat. The key will be to determine how far the warm front makes it north. Should the GFS/NAM's farther north solutions play out, the forecast area will be squarely in the warm sector, and assuming precipitation and cloud cover stay close to the warm front, plenty instability will be able to build in, increasing the severe threat. Should the warm front stay farther south, the precipitation and cloud cover will hinder destabilization and lessen, but not completely eliminate, any severe threat. For now, leaning toward the warm front staying farther south, but confidence is a bit low. Dry and cool high pressure still looks to build in behind the low on Friday, leading to highs in the 60s to lower 70s through the weekend and lows generally in the 40s to lower 50s, with a few 30s possible in the favored cold spots. Some hints at small chances for rain Sunday, with more shortwave energy in the area, but thinking better chances will be to the north. Better chances for the forecast area will move in Monday afternoon as another cold front approaches from the west. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1150 PM CDT Mon Sep 17 2018 Periods of MVFR to IFR conditions are expected at the TAF sites in low stratus and thunderstorms. Showers and storms look to move across the TAF sites in the 10 to 15Z timeframe bringing periods of heavy rain, possibly small hail, and gusty winds. Low stratus is possible at times tonight into Tuesday and we may see ceilings drop to IFR, especially at KRST. Current thinking is that MVFR stratus will then be in place from mid afternoon Tuesday into Tuesday evening, with the potential for ceilings to be IFR at times. After this mornings showers and thunderstorms addition showers and perhaps thunderstorms are possible Tuesday afternoon into Tuesday night. && .HYDROLOGY... Issued at 251 AM CDT Tue Sep 18 2018 A heavy rainfall environment will remain in place across the area through Thursday, with precipitable water values in the 1.5 to 2 inch range and warm cloud depths near 4 km. Generally anticipating rainfall amounts of 2 to 5 inches through Thursday, with locally higher amounts possible. However, location of the heaviest rainfall remains a bit uncertain, as each day's precipitation will depend on where a surface boundary sets up. With current river levels above normal, river rises can be expected and river flooding is possible along with perhaps some flash flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...CA LONG TERM...CA AVIATION...Wetenkamp HYDROLOGY...CA
Hazardous weather outlook, Sep 17, 3:51 AM CDT, 23 hours 43 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 351 AM CDT Mon Sep 17 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 351 AM CDT Mon Sep 17 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to impact areas southwest of Interstate 94 late this afternoon through tonight. Some could be strong, with an outside chance for severe storms. The main threats will be hail and heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Several rounds of thunderstorms are expected through Thursday night. The main threat will be heavy rainfall, but confidence is low on locations that will see the heaviest rainfall. The risk for severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
In the hours before
Special weather statement, Sep 18, 12:36 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1236 AM CDT TUE SEP 18 2018
WIZ029-032>034-180700-
Buffalo-Jackson-Trempealeau-Clark-
1236 AM CDT TUE SEP 18 2018
...Some Strong Thunderstorms Overnight...
Through 2 AM, some strong thunderstorm will be found north of
Interstate 90. These storms will move east southeast at 40 mph and
they will be capable of producing heavy rain, frequent lightning,
and half inch diameter hail.
Locations impacted include...
Black River Falls, Mondovi, Neillsville, Whitehall, Osseo,
Independence, Strum, Modena, Price, Humbird, Hatfield, Shortville,
York, Lynn, Eleva, Northfield, Merrillan, Alma Center, Levis and
Taylor.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4443 9208 4460 9200 4460 9092 4472 9092
4470 9032 4424 9031
TIME...MOT...LOC 0533Z 273DEG 38KT 4455 9198
BoyneNearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.